Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 10, NWS Salt Lake City, UT

June 15, 2023Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 15, 2023, 2:55 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 2:55 PM MDT (20:55 UTC)
Expired
Jun 15, 2023, 5:26 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Iron County, UT

The radar

The Cedar City radar (KICX), 25 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS55 KSLC 152055
FFWSLC
UTC021-160000-
/O.NEW.KSLC.FF.W.0010.230615T2055Z-230616T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
255 PM MDT Thu Jun 15 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...Kanarra Creek...Kanarra Falls...
  Within southeastern Iron County in southern Utah...

* Until 600 PM MDT.

* At 255 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. With existing elevated stream 
  flows, flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  Kanarra Creek, Kanarra Falls, Kanarraville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3756 11312 3755 11309 3752 11307 3750 11311
      3752 11313 3753 11317 3754 11319 3756 11323
      3757 11321 3756 11315 3756 11313

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
2 follow-up statements
573 
WGUS75 KSLC 152114
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
314 PM MDT Thu Jun 15 2023

UTC021-160000-
/O.CON.KSLC.FF.W.0010.000000T0000Z-230616T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
314 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING 
FOR KANARRA CREEK IN SOUTHEASTERN IRON COUNTY...

At 314 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. With existing elevated stream flows, 
flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  Kanarra Creek, Kanarra Falls, Kanarraville...

As much as 1 to 2 inches of rain has fallen in the area over the 
previous hour. Light showers may continue but little additional in 
the way of measurable precipitation is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3756 11312 3755 11309 3752 11307 3750 11311
      3752 11313 3753 11317 3754 11319 3756 11323
      3757 11321 3756 11315 3756 11313

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wessler
270 
WGUS75 KSLC 152326
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
526 PM MDT Thu Jun 15 2023

UTC021-152336-
/O.CAN.KSLC.FF.W.0010.000000T0000Z-230616T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-
526 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN IRON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining any remaining trail or 
roadway closures.

LAT...LON 3756 11312 3755 11309 3752 11307 3750 11311
      3752 11313 3753 11317 3754 11319 3756 11323
      3757 11321 3756 11315 3756 11313

$$

Wessler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:56 AM MDT, 11 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 2:56 AM MDT, 11 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
256 AM MDT Thu Jun 15 2023

.SYNOPSIS...Unsettled conditions will continue Thursday afternoon
and evening for portions of the state...mainly south and east of
the Wasatch Front. Another round of unsettled conditions is
expected across eastern and southern Utah Friday afternoon and
evening. Brief high pressure will build into the area for the
weekend before another much colder, Pacific system impacts the
area next week.

&&

.SHORT TERM (Through 12Z Saturday)...Convection remains active
even into the early hours of Thursday morning, with occasional
deeper cores developing, particularly aided by outflow boundary
collisions and cell mergers.

Early morning upper air and satellite analysis indicates a
longwave trough remains across the West, with several shortwave
troughs rotating around the parent low. Meanwhile, a relatively
strong southern jet continues across the southern tier of states.

Current mesoanalysis indicates a weak boundary is currently
stretched across northern Utah. Elevated instability, on the order
of around 500-1000 J/kg of MUCAPE is located near and south of
this boundary...and is supported by the previously mentioned
periodic development of deeper cores.

As a shortwave trough shifts southeastward around the parent low
and into the Great Basin Thursday afternoon, this weak boundary
will shift south and east. HREF ensemble mean SBCAPE values range
from around 250-1000 J/kg by afternoon across areas south and east
of the boundary. This prefrontal environment is one of anomalously
high moisture levels for this time of year (around 90 to 95th
percentile). Looking at the Extreme Forecast Index (EFI) there is
also a well correlated area of enhanced QPF depicted across
southern and eastern Utah this afternoon and evening. This is all
to say that convection is expected to develop across central and
southern Utah this afternoon and evening...with heavy rain a main
threat. Given the storm motion, the highest threat areas are
likely to be Capitol Reef National Park, the San Rafael Swell and
potentially some of the drainages in the Glen Canyon Recreation
Area, mainly Wahweap and east. This is not a great day to be near
normally dry washes, slot canyons, and slick rock areas in these
locations.

As the boundary continues to weaken and become largely stationary
near the Utah/Arizona border tonight, expect at least periodic
convection to continue into the overnight period. As the next
shortwave trough embedded in the southern jet begins to approach
the region Friday afternoon and evening, another round of
convection is expected, especially across southern and eastern
Utah. By this time, PW anomalies are falling closer to normal
across much of the region aside from the Washington to Kane County
portion of the state. While some storms will still be capable of
heavy rain Friday afternoon and evening, expect the threat of
flash flooding to be less than Thursday.

.LONG TERM (After 12Z Saturday)...A pleasant weekend is in store
for the area under generally benign westerly flow aloft.
Temperatures will begin to climb as heights build, with highs
Sunday jumping to around normal (a 5-10 degree climb from the
previous day and perhaps the warmest temperatures since June 6th).
One small fly in the ointment regarding pleasant weather will be
increasing southwest winds by Sunday afternoon, related to the
upstream trough discussed in the next paragraph.

Focus next week turns to an anomalously deep trough digging along
the West Coast. The general theme of ensemble members is that the
trough's progression will stall as it moves inland, resulting in
the axis never quite fully crossing our area. With the longwave
trough axis remaining just out of reach, there is uncertainty as
to whether any shortwave troughs moving through the parent
longwave would be able to impact our area. The sensible weather
implications of the different scenarios are perhaps most evident
in temperature. For example, of the GEFS/EPS/Canadian ensemble
members, 700MB temperatures for SLC Tuesday afternoon range from
-6C to 16C. Cluster analysis of the 500MB heights for all global
ensembles shows a roughly 50/50 split between colder solutions
that bring highly anomalous cool temperatures, and the other half
showing warmer solutions than the overall mean (though the mean is
still below normal). The post-processed NBM shows this as a 20F
spread in potential highs Tuesday at SLC. Given that this is all
related to an upstream trough, the chances of abnormally cool
temperatures increases towards the northwest corner of the state,
while the far southern and southeast corners of Utah (e.g. St
George to Lake Powell) are unlikely to see much change. In
summary, most areas will see a notable dip in temperatures from
Monday to Tuesday, with uncertainty at this time as to how
significant.

The other (and less uncertain) sensible weather impact of the
lingering upstream trough is multiple days of breezy southwest
winds. The Juneteenth holiday in particular is very likely to be
windy west of I-15, with a 70% chance of afternoon gusts exceeding
40 mph for west desert locales such as Delta and Milford. If
fuels were drier, we would be thinking of fire weather
implications, though that is not the case as of yet.

Finally, the uncertainty as to whether any shortwaves will clip
our area (primarily northern Utah and southwest Wyoming) also has
implications for precipitation chances. For now, areas roughly
Salt Lake County northward have the best chances of a few rounds
of showers/thunderstorms, which of course could be stronger should
we have any shortwave troughs push through.

The themes mentioned in the previous paragraphs look to hold true
for much of the week as the mean trough axis remains stubbornly
fixed to the western Great Basin. Looking way out in time,
ensembles are in surprising agreement with a developing ridge to
our east, which would likely bring at least seasonal if not above
normal temperatures along with dry conditions by the end of the
month.

&&

.AVIATION...KSLC...Light rain showers and a few embedded
thunderstorms will persist through around 11Z, and later redevelop
in the mid-morning hours before diminishing quickly after noon.
There is a 40% chance that showers will instead persist through
the entire period. Either way, precipitation chances will come to
an end by noon, with rapid clearing thereafter. Flight conditions
will very likely remain VFR, though ceilings will drop below 7kft
at times. Predominantly southeast winds are expected until the
usual afternoon switch to northwesterly, though there is a 20%
chance of erratic outflow winds while showers are present in the
area.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms
will track across the area from northwest to southeast associated
with a cold front passing through. A few isolated areas of MVFR
cigs are possible with any heavier storms. Overnight and morning
chances will be along a line from roughly CDC to OGD, then
generally from KPVU southward by the afternoon with near full
clearing north of that line.

&&

.FIRE WEATHER...A relatively weak boundary across northern Utah
early this morning will continue to push south and east through
the day today. Expect showers and thunderstorms to develop this
afternoon and evening near and ahead of this boundary. Given
relatively slow storm motion and somewhat anomalous atmospheric
moisture (around 90-95th percentile), the main threat with any
showers and thunderstorms will be heavy rain. By Thursday night,
this boundary will settle and may even stall near the Utah/Arizona
border, bringing the threat of showers and thunderstorms through
the night across this area.

As another disturbance shifts eastward, showers and thunderstorms
will once again develop across much of southern and eastern Utah
Friday afternoon and evening. High pressure will briefly build
into the region this weekend...but will be followed by a
potentially very cold, Pacific system early next week. Ahead of
this system Sunday into Monday, gusty southerly winds combined
with low humidities may bring critical fire weather conditions in
areas with receptive fuels across southern and eastern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Jun 15, 9:15 AM MDT, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
915 AM MDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     Waterspout       6 WSW Orem              40.26N 111.80W
06/15/2023                   Utah               UT   NWS Employee

            Multiple reports of a waterspout over Utah
            Lake, including video.

&&
Special weather statement, Jun 15, 11:15 AM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1115 AM MDT Thu Jun 15 2023

UTZ106-111-113-116-151730-
Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
1115 AM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of eastern Juab and
southwestern Utah Counties through 1130 AM MDT...

At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ridge, or 11 miles southwest of Payson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Santaquin, Elk Ridge, Woodland Hills, Rocky Ridge, Spring
Lake, Genola and Goshen.

This includes the following highways...
 Interstate 15 between mile markers 234 and 246.
 US Route 6 between mile markers 152 and 156, and between mile
markers 159 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Mona Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3983 11189 3996 11192 4003 11161 3984 11159
TIME...MOT...LOC 1715Z 263DEG 14KT 3989 11182

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jun 15, 1:04 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
104 PM MDT Thu Jun 15 2023

UTZ122-125-151930-
Southwest Utah UT-Southern Mountains UT-
104 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 130 PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Beaver Dam, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pinto and Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 41 and 51.
 Utah Route 56 between mile markers 21 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3767 11381 3781 11367 3765 11332 3744 11353
TIME...MOT...LOC 1903Z 308DEG 17KT 3770 11367

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jun 15, 1:49 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
149 PM MDT Thu Jun 15 2023

UTZ115-152015-
Western Millard and Juab Counties UT-
149 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central
Millard and central Juab Counties through 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Delta, moving north-northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinckley, Abraham, Sugarville and Little Sahara State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3935 11267 3939 11289 3971 11287 3961 11239
TIME...MOT...LOC 1948Z 215DEG 10KT 3943 11272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jun 15, 2:17 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
217 PM MDT Thu Jun 15 2023

UTZ115-152100-
Western Millard and Juab Counties UT-
217 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of north central
Millard and southeastern Juab Counties through 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Delta. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abraham, Sugarville and Sutherland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3935 11267 3947 11283 3965 11269 3946 11244
TIME...MOT...LOC 2016Z 224DEG 3KT 3947 11269

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:15 AM MDTSpecial Weather StatementSLCUtah15 min
Jun 15, 1:04 PM MDTSpecial Weather StatementSLCIron26 min
Jun 15, 1:21 PM MDTSevere Thunderstorm WarningSLCIron, Washington24 min
Jun 15, 1:43 PM MDTSevere Thunderstorm WarningSLCIron, Washington32 min
Jun 15, 1:49 PM MDTSpecial Weather StatementSLCJuab26 min
Jun 15, 2:13 PM MDTSevere Thunderstorm WarningSLCIron, Washington47 min
Jun 15, 2:17 PM MDTSpecial Weather StatementSLCJuab43 min
Jun 15, 3:00 PM MDTSpecial Weather StatementSLCWashington45 min
Jun 15, 3:05 PM MDTSpecial Weather StatementSLCIron40 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.